North Carolina, 2023

Damaging Wind in North Carolina, May 16, 2023

May 16, 2023 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 9:41 PM EST, 6 minutes earlier.

Area forecast discussion, May 16, 9:41 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1041 PM EDT Tue May 16 2023

.SYNOPSIS...
A low pressure system and cold front will move through the area
overnight, bringing a widespread rainfall and scattered thunderstorms.
High pressure builds in from the north on Wednesday, and settles
over the area Wednesday night into Thursday. Coastal low
pressure may affect portions of southeast Virginia and northeast
North Carolina Friday and Friday night, followed by another cold
front pushing across the region over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 430 PM EDT Tuesday...

SVR TSTM Watch was extended through midnight over a few counties
on the eastern edge (Mecklenburg, Brunswick, Greensville,
Northampton NC), to capture current storm activity. Elsewhere storms
are generally weakening with respect to severe WX potential,
taking on a heavy rain mode. Have already issued numerous Flash
Flood Warnings across RIC Metro and also over south central VA
near South Hill where local rainfall amounts have been
3.00-4.00". Precipitable water values are 1.60-1.70" so expect
additional heavy rain through ~06Z, before the bulk of the
heavier downpours start to push to the coast and offshore prior
to sunrise. Have PoPs 80-100% over most of VA through 06Z, with
chc to likely PoPs elsewhere. Lows Wed morning range from the
upper 50s NW to the mid 60s SE.

Once the front clears the area Wednesday morning, high pressure
builds southward with cooler and drier conditions pushing
southward. Highs in the mid to upper 70s for inland areas, with
lower 70s near the coast.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 340 PM EDT Tuesday...

High pressure dominates the weather this time period with clear
sky and generally light winds that go easterly by Thursday night
as the surface high slides off the New England Coast. Expect a
cool night on Wednesday night with readings in the lower 40s in
the NW portion of the CWA to the lower-mid 50s SE. Highs on
Thursday under mainly clear sky will be in the upper 60s to the
mid 70s. Thursday night will be a couple degrees warmer but
expect some upper 40s readings in the VA Piedmont.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 340 PM EDT Tuesday...

Still lots on uncertainty with the development of a coastal
low/trough on Friday as the 12z guidance is a little more
amplified with the low that tries to develop along the SC coast
along the tail end of the cold front that is moving through
tonight. THe 00z model runs were weaker and a little farther
east than the 12z cycle. So for coastal areas, it looks like the
chances for rain are a little higher based on this run, but how
far inland that threat goes is very much in question with high
pressure still wedging into Central VA and a dry air mass that
will need to saturate. Will continue to monitor the trend with
this low as pops will likely increase along the coast.

This low will translate up the coast on Friday night before
getting pushed off the coast by an approaching cold front. The
models continue to struggle with the timing of the cold frontal
passage as the GFS is quicker than the ECMWF by about 12 hours.
This is similar to the 00z cycle. For now have held on to pops
into Sunday as a result of the timing questions, but will have
to see if the trend toward the quicker GFS continues which will
put better rain chances on Saturday afternoon and night than on
Sunday.

High pressure will build in behind the front and should provide
more sunshine to begin next week.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
As of 800 PM EDT Tuesday...

Increasing coverage of showers and tstms over the next few hrs,
with TEMPO flight restrictions most likely to be from heavy
rain/local IFR VSBYs between ~02Z-06Z (except a little earlier
at RIC). In general, expect improving conditions between 07-10Z,
then mainly VFR with SCT-BKN cloud cover Wed. Winds shift around
to the NW between 08-12Z, and then the NNE through the day Wed,
becoming gusty to ~20kt.

From Wed night into Sunday expect mainly VFR conditions through
the period, except for perhaps some MVFR ceilings associated
with a coastal low for ECG/ORF on Friday and for a brief time
period ahead of a cold frontal passage Saturday into Saturday
night.

&&

.MARINE...
As of 330 PM EDT Tuesday...

A low pressure system approaches from the west this evening into
tonight. Meanwhile, a stronger cold front drops south across the
waters Wednesday morning. Winds are out of the SW and generally
range from 10 to 20 knots with some gusts to 25 knots. Seas range
from 2 to 4 feet and waves in the Bay are running around 2 feet.
Small Craft Advisories remain in effect for the Chesapeake Bay and
lower James River until 6 PM this evening, the SCA for the Currituck
Sound has been extended into tonight. In addition, showers and
storms develop later this afternoon into tonight, potentially
bringing strong wind gusts as the move over the waters.

Winds diminish across the Chesapeake Bay, rivers, and northern
coastal waters later this evening into tonight, but remain gusty
across the southern coastal waters/Currituck Sound. Winds may gust
to 25 knots across the far southern coastal waters briefly this
evening into tonight, especially out 20 nm. The cold front will move
from north to south across the Mid-Atlantic Wednesday morning. As
high pressure builds in from the N, winds will become N 15-20 kt
with gusts up to 25 kt possible. Highest winds are expected to be
over the Chesapeake Bay. SCA will likely be needed again for
Wednesday morning into Wednesday evening for at least the Chesapeake
Bay and Lower James.

Winds remain elevated out of the NE to ENE Wednesday night into
Friday as high pressure builds north of the region and lower
pressure remains south of the area. In addition, seas build across
the coastal waters to 4 to 7 feet by Thursday due to the continued
onshore wind. Additional SCAs will likely be needed during the
middle and later portions of the week. Some models are indicating
that a low pressure may form off the Carolina coast this weekend.
Depending on how close this low pressure get to our coasts, there
may be some additional impacts with increased winds and seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Wednesday for ANZ633.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...ESS
LONG TERM...ESS
AVIATION...LKB
MARINE...AJB
Hazardous weather outlook, May 16, 9:22 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1022 PM EDT Tue May 16 2023

MDZ021>025-VAZ064-075>077-521-180230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Caroline-Westmoreland-Richmond-Northumberland-Western Essex-
1022 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Tonight.

Showers and possibly a few thunderstorms will have the potential to
produce heavy rain through early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>017-030>032-102-VAZ048-060>062-066>069-078-080>086-088>090-
092-093-095>100-509>520-522>525-180230-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Lunenburg-Nottoway-Amelia-Powhatan-Lancaster-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1022 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms will prevail across the area overnight.
Isolated storms will have the potential to contain strong gusty winds
and small hail, mainly through midnight. Heavy rainfall and
localized flooding will be possible through early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the National
Weather Service in Wakefield.

NCZ012-VAZ065-079-087-180230-
Northampton-Mecklenburg-Brunswick-Greensville-
1022 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 226 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Severe Thunderstorm Watch.

In additional, heavy rain and localized flooding will be possible
through early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant weather to the National
Weather Service in Wakefield.

In the hours before

Local storm report, May 16, 9:08 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1008 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 WSW RICHMOND          37.47N 77.52W
05/16/2023  E1.00 INCH       CHESTERFIELD       VA   PUBLIC

            ONE INCH HAIL REPORTED IN NORTH
            CHESTERFIELD. TIME ESTIMATED FROM RADAR.

&&

SCW
Special weather statement, May 16, 9:11 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1011 PM EDT Tue May 16 2023

VAZ082>084-090-516-518-520-523-170300-
Charles City VA-New Kent VA-Eastern King William VA-
Eastern King and Queen VA-Eastern Henrico VA-York VA-Gloucester VA-
James City VA-
1011 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern
Gloucester, southeastern King and Queen, central Charles City,
northwestern York, New Kent, southeastern Henrico and northern James
City Counties through 1100 PM EDT...

At 1011 PM EDT, Doppler radar was tracking a strong thunderstorm over
Providence Forge, or over Roxbury, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Providence Forge and Ruthville around 1015 PM EDT.
  New Kent around 1020 PM EDT.
  Holdcroft around 1025 PM EDT.
  Barhamsville around 1035 PM EDT.
  Toano and Norge around 1040 PM EDT.
  Shacklefords around 1045 PM EDT.

Other locations impacted by this storm include Eltham, Chickahominy
Shore, Croaker, Wayside, Mountcastle, Elko, Glendale, Lanexa,
Mattaponi and Ewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3745 7658 3731 7668 3736 7725 3738 7725
      3738 7727 3736 7727 3736 7729 3754 7725
      3754 7723 3755 7723 3756 7721 3756 7656
TIME...MOT...LOC 0211Z 272DEG 32KT 3746 7709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Wray
Local storm report, May 16, 9:24 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1024 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      3 E DOWNTOWN RICHMOND   37.54N 77.43W
05/16/2023                   CITY OF RICHMOND   VA   DEPT OF HIGHWAYS

            STANDING WATER ON NORTH AND SOUTH BOUND
            LANES OF I-95 THROUGH DOWNTOWN RICHMOND.

&&
Local storm report, May 16, 9:27 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1027 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      2 ENE RICHMOND          37.50N 77.43W
05/16/2023                   CITY OF RICHMOND   VA   DEPT OF HIGHWAYS

            STANDING WATER ON PORTIONS OF THE SOUTH
            BOUND LANES OF I-95 ON THE SOUTHSIDE OF
            RICHMOND.

&&
Local storm report, May 16, 9:29 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1029 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      2 ESE DOWNTOWN RICHMOND 37.52N 77.44W
05/16/2023                   CITY OF RICHMOND   VA   NWS EMPLOYEE

            MULTIPLE ROADWAYS FLOODED IN THE MANCHESTER
            NEIGHBORHOOD OF RICHMOND.

&&
Local storm report, May 16, 9:45 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      1 E POWHATAN            37.54N 77.91W
05/16/2023                   POWHATAN           VA   PUBLIC

            MULTIPLE ROADWAYS FLOODED ACROSS POWHATAN.

&&

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
May 16, 9:47 PM EST
Where
Northampton County, 0.69 mi S of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.390, -77.420

Tree was downed along Jefferson Avenue (Route 158) in Jackson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102236.